Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 230, NWS Columbia, SC

August 9, 20127 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2012, 8:41 PM EDT for 7 counties in South Carolina. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 8:41 PM EDT (00:41 UTC)
Expired
Aug 9, 2012, 9:45 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 7 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:45 PM EDTTSTM WND GSTChapin, SCTREES DOWN NEAR CHAPIN HS
Aug 9, 8:50 PM EDTTSTM WND DMG2 Ene Lexington, SCTREES DOWN ON MINERAL SPRINGS RD AT SHOAL CREEK RD
Aug 9, 9:00 PM EDTTSTM WND GST 0Columbia, SCTRAINED SPOTTER ESTIMATED 45 TO 50 MPH WIND GUSTS ON BULL STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WUUS52 KCAE 100041
SVRCAE
SCC003-039-055-063-071-079-081-100145-
/O.NEW.KCAE.SV.W.0230.120810T0041Z-120810T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
841 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 945 PM EDT

* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTH OF LEESVILLE TO 11 MILES SOUTHWEST OF           
  GASTON...AND MOVING NORTHEAST AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
  JACKSON...WOODFIELDS...WINNSBORO...WEST COLUMBIA...ST. ANDREWS...
  SPRINGDALE...SOUTH CONGAREE...RED BANK...PINE RIDGE...OAK GROVE...
  LEXINGTON...LEESVILLE...IRMO...GASTON...FOREST ACRES...
  DENTSVILLE...COLUMBIA...CAYCE AND ARCADIA LAKES

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3439 8094 3414 8074 3386 8100 3388 8100
      3387 8104 3381 8104 3363 8121 3358 8127
      3401 8163 3457 8127
TIME...MOT...LOC 0041Z 214DEG 29KT 3402 8150 3373 8126

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:25 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 9, 7:25 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
725 PM EDT THU AUG 9 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN POSSIBLE INTO THE WEEKEND. COOLER AND DRIER WEATHER
WILL FOLLOW AS THE FRONT MOVES TO THE ATLANTIC COAST. MORE SHOWERS
AND THUNDERSTORMS ARE POSSIBLE NEXT WEEK AS MORE WEATHER
DISTURBANCES APPROACH THE AREA FROM THE NORTHWEST.

&&

.NEAR TERM /TONIGHT/...
HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD BE EARLY THIS
EVENING AS PLENTY OF ENERGY SHOULD BE STILL AVAILABLE. CATEGORICAL POPS
EARLY THIS EVENING 00Z-03Z...THEN EVENTUALLY TO CHANCE AND SLIGHT
CHANCE. WILL HAVE TO MONITOR FOR STRONG TO POSSIBLY SEVERE PULSE
STORMS FOR THE NEXT FEW HOURS. WITH PLENTY OF CLOUD COVER FOR MUCH
OF THE NIGHT...TEMPERATURES WILL ONLY FALL INTO THE UPPER TO
MIDDLE 70S. CLOUDS MAY THIN ENOUGH BY MORNING TO ALLOW OVERNIGHT
LOWS TO REACH THE LOWER 70S IN SOME LOCATIONS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A STRONG SHORT WAVE CARRYING A COLD FRONT CURRENTLY OVER THE OHIO
VALLEY WILL GIVE THE REGION A GOOD CHANCE FOR MORE THUNDERSTORMS
FRIDAY INTO SATURDAY...INCREASED POPS LATE FRIDAY AFTERNOON AND
FRIDAY NIGHT TO LIKELY AND LOWERED HIGH TEMPERATURES A COUPLE OF
DEGREES...A COMPROMISE WITH THE NAM AND OUR CURRENT FORECAST. THE
STRONG SYSTEM WILL ALSO GIVE THE AREA A CHANCE FOR SEVERE
THUNDERSTORMS WITH SPC PLACING THE UPSTATE OF SOUTH CAROLINA INTO
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. CLOUDY SKIES AND
RAINFALL WILL KEEP TEMPERATURES LOWER.

FOR TIMING OF THE FRONTAL MOVEMENT FOLLOWED THE GMOS GUIDANCE...LINGERING
POPS INTO SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A SHORT WAVE RIDGE WILL TRY TO BUILD IN ACROSS THE SOUTHEAST
UNITED STATES EARLY IN THE PERIOD. THIS SYSTEM WILL INTERACT WITH
SHORT WAVE TROUGHS MOVING SOUTHEAST OUT OF THE MIDWEST. KEPT
SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY...TUESDAY AND
WEDNESDAY. THE RIDGE WILL ALLOW ALLOW HIGH TEMPERATURES TO WARM
BACK INTO THE LOWER 90S BEGINNING SUNDAY. USED A COMBINATION OF
NAM/GFS/MOS GUIDE FOR THE OTHER WEATHER ELEMENTS.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
IN THE NEAR TERM...WILL CONCENTRATE ON POSSIBILITY OF SHOWER AND
THUNDERSTORM ACTIVITY AFFECTING THE TERMINALS. CURRENT RADAR
INDICATES SHRA/TSRA WILL AFFECT DNL/AGS IN THE NEAR TERM...AND
WILL LIKELY HOLD TOGETHER ENOUGH TO WARRANT INCLUSION IN THE OTHER
TAFS FOR THIS EVENING/EARLY TONIGHT.

AFTER CONVECTION DISSIPATES TONIGHT...CONCERN WILL SHIFT TO POSSIBLE
FOG/STRATUS DEVELOPMENT. WILL TAKE A BLEND OF THE LATEST ARRAY OF
MODEL GUIDANCE...AND NOT GO TOO PESSIMISTIC THIS FAR OUT.
UNCERTAINTIES INCLUDE HOW LONG CONVECTION...AND CONVECTIVE DEBRIS
CLOUDINESS...HANGS AROUND.

SCATTERED THUNDERSTORMS POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING...WILL MAINTAIN MENTION OF VCSH FOR NOW.

EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER WILL PERSIST
THROUGH SUNDAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION
FRIDAY THROUGH SUNDAY...THEREBY INCREASING THE CHANCE OF CONVECTION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 9, 5:04 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 AM EDT THU AUG 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
504 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 7:49 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
749 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND GST     2 WNW AUGUSTA           33.47N 82.03W
08/09/2012  M49 MPH          RICHMOND           GA   ASOS

            43 KNOT...OR 49 MPH...WIND GUST MEASURED AT AUGUSTA
            DANIEL FIELD.

&&

DCM
Local storm report, Aug 9, 8:04 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
804 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     4 NNW AUGUSTA           33.51N 82.03W
08/09/2012                   RICHMOND           GA   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN ON WASHINGTON RD AT
            BERTRAM RD

&&

IRIS SYSTEM
Local storm report, Aug 9, 8:09 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
809 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     2 NNW AUGUSTA           33.48N 82.01W
08/09/2012                   RICHMOND           GA   LAW ENFORCEMENT

            TREE DOWN ON MILLEDGE RD AT BATTLE ROW

&&

IRIS SYSTEM
Local storm report, Aug 9, 8:15 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
815 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     3 NE MARTINEZ           33.54N 82.05W
08/09/2012                   COLUMBIA           GA   LAW ENFORCEMENT

            COLUMBIA COUNTY SHERIFF REPORTED TREE DOWN
            ON STEVENS CREEK ROAD AND OLD STEVENS CREEK
            ROAD.

&&

IRIS SYSTEM
Local storm report, Aug 9, 8:31 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
831 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     7 W SNELLING            33.24N 81.58W
08/09/2012  M55 MPH          BARNWELL           SC   OTHER FEDERAL

            WIND GAGE AT P AREA IN THE SAVANNAH RIVER
            SITE MEASURED A PEAK WIND GUST OF 55 MPH.

&&

IRIS SYSTEM
Special weather statement, Aug 9, 8:32 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
832 PM EDT THU AUG 9 2012

SCZ021-028-100130-
FAIRFIELD-RICHLAND-
832 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
RICHLAND COUNTIES THROUGH 930 PM EDT...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHWEST OF COLUMBIA...MOVING NORTH AT
25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...COLUMBIA...DENTSVILLE...FOREST ACRES...IRMO...ST.
ANDREWS...WINNSBORO...WOODFIELDS AND FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3437 8078 3393 8098 3397 8104 3399 8105
      3402 8110 3405 8112 3408 8115 3410 8120
      3440 8111
TIME...MOT...LOC 0032Z 196DEG 20KT 3397 8111

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:32 PM EDTSpecial Weather StatementCAERichland58 min
Aug 9, 8:55 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Aug 9, 9:47 PM EDTSpecial Weather StatementCAEClarendon, Kershaw, Lancaster, Lee, Sumter58 min
Aug 9, 11:22 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.